×

A Picone’s identity for the \(p\)-Laplacian and applications. (English) Zbl 0930.35053

From the introduction: It is the purpose of this paper to present a Picone identity for the \(p\)-Laplacian, which is an extension of the classic identity for the ordinary Laplacian. As immediate consequence, a variety of results is obtained by elementary means. These include simplicity of principal eigenvalues; Barta’s inequalities; nonexistence of positive solutions; Hardy’s inequalities; Sturmian comparison and oscillation/nonoscillation results for solutions which need not be radial. Besides its simplicity, this approach enables us to avoid postulating regularity conditions on the boundary of the domain under consideration. In particular, the cases of bounded or unbounded \(\Omega\) can be treated in a unified fashion. Detailed references and comparison with earlier results are presented after each application.
Finally, this paper is not directly concerned with existence/regularity results. While we occasionally mention some such criteria, we always assume that the solutions \(u\) are at least in \(C^{1+\alpha}\) and \(\Delta_pu\in C\). The reader interested in these questions will find detailed conditions in some of the cited references.

MSC:

35J30 Higher-order elliptic equations
35B05 Oscillation, zeros of solutions, mean value theorems, etc. in context of PDEs
35P99 Spectral theory and eigenvalue problems for partial differential equations
35B99 Qualitative properties of solutions to partial differential equations
PDF BibTeX XML Cite
Full Text: DOI

References:

[1] Allegretto, W., Positive solutions and spectral properties of weakly coupled elliptic systems, J. math. anal. appl., 120, 723-729, (1986) · Zbl 0603.35069
[2] Allegretto, W., Sturm theorems for second order systems, (), 291-296 · Zbl 0573.35003
[3] Allegretto, W., On the principal eigenvalues of indefinite elliptic problems, Math. Z., 195, 29-35, (1987) · Zbl 0595.35040
[4] Gilbarg, D.; Trudinger, N.S., Elliptic partial differential equations of second order, (1983), Springer-Verlag New York · Zbl 0691.35001
[5] Jin, Z., Principal eigenvalues with indefinite weight functions. Preprint. · Zbl 0877.35083
[6] Rozenblioum, G. and Solomyak, M., On principal eigenvalues for indefinite problems in the Euclidean space. Preprint.
[7] Allegretto, W.; Huang, Y.X., Eigenvalues of the indefinite-weight p-Laplacian in weighted spaces, Funk. ekva., 38, 233-242, (1995) · Zbl 0922.35114
[8] Drábek, P.; Huang, Y.X., Bifurcation problems for the p-Laplacian in \(R\)N, Trans. amer. math. soc., 349, 171-188, (1997) · Zbl 0868.35010
[9] Fleckinger, J., Manásevich, R. F., Stavrakakis, N. M. and de Thélin, F., Principal eigenvalues for some quasilinear elliptic equations in \(R\)^{N}. Preprint. · Zbl 1023.35505
[10] Huang, Y.X., Eigenvalues of the p-Laplacian in \(R\)N with indefinite weight, Comm. math. univ. carolinae, 36, 519-527, (1995) · Zbl 0839.35097
[11] Protter, M.H.; Weinberger, H.F., On the spectrum of general second order operators, Bull. amer. math. soc., 72, 251-255, (1966) · Zbl 0141.09901
[12] Berestycki, H.; Nireberg, L.; Varadhan, S.R.S., The principal eigenvalue and maximum principle for second order elliptic operators in general domains, Comm. pure appl. math., 47, 47-92, (1994) · Zbl 0806.35129
[13] Gossez, J.-P.; Lami Dozo, E., On the principal eigenvalue of a second order linear elliptic problem, Arch. rat. mech. anal., 89, 169-175, (1985) · Zbl 0585.35075
[14] López-Gómez, J., The maximum principle and the existence of principal eigenvalues for some linear weighted boundary value problems, J. diff. equa., 127, 263-294, (1996) · Zbl 0853.35078
[15] Nussbaum, R.; Pinchover, Y., On variational principles for the generalized principal eigenvalue of second order elliptic operators and some applications, J. D’anal. math., 59, 161-177, (1992) · Zbl 0816.35095
[16] Kufner, A., Weighted Sobolev spaces, (1985), Wiley New York · Zbl 0567.46009
[17] Otani, M.; Teshima, T., On the first eigenvalue of some quasilinear elliptic equations, (), 8-10, Ser. A · Zbl 0662.35080
[18] Trudinger, N.S., On Harnack type inequalities and their application to quasilinear elliptic equations, Comm. pure appl. math., 20, 721-747, (1967) · Zbl 0153.42703
[19] Binding, P.A.; Drábek, P.; Huang, Y.X., On the Fredholm alternative for the p-Laplacian, (), 3555-3559 · Zbl 0882.35049
[20] Fleckinger-Pellé, J., Gossez, J.-P., Takáč, P. and de Thélin, F., Nonexistence of solutions and an anti-maximum principle for cooperative system with the p-Laplacian. Preprint.
[21] Kusano, T.; Naito, Y.; Ogata, A., Strong oscillation and nonoscillation of quasilinear differential equations of second order, Diff. equa. dyn. syst., 2, 1-10, (1994) · Zbl 0869.34031
[22] Kusano, T.; Yoshida, N., Nonoscillation theorems for a class of quasilinear differential equations of second order, J. math. anal. appl., 189, 115-127, (1995) · Zbl 0823.34039
[23] Li, H.J.; Yeh, C.C., Sturmian comparison theorem for half-linear second-order differential equations, (), 1193-1204 · Zbl 0873.34020
[24] Binding, P.A.; Huang, Y.X., Linked eigenvalue problems for the p-Laplacian, (), 1023-1036 · Zbl 0817.35070
[25] Boccardo, L.; Fleckinger-Pellé, J.; de Thélin, F., Existence of solutions for some nonlinear cooperative systems, Diff. int. equa., 7, 689-698, (1994) · Zbl 0811.35033
[26] Fleckinger-Pellé, J.; Takáč, P., Uniqueness of positive solutions for nonlinear cooperative systems with the p-Laplacian, Ind. univ. math. J., 43, 1227-1253, (1994) · Zbl 0829.35033
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.